The Herbal Consumer

Your Liver, Herbal Supplements and Hepatotoxicity

Share

HepatotoxicityWhen a consumer considers using herbal supplements, the possible effects the supplement may have on their liver isn’t necessarily one of their primary concerns. In fact, the average consumer probably can’t name the different functions of the liver and may not even know where it is located in their body. Because the liver is such a vital organ, consumers should be aware of causes and symptoms of herbal hepatotoxicity to help avoid damage to the liver.

What Does the Liver Do?

The liver is located in the upper part of the abdomen underneath the lower ribs and stretching across the body. It is the second largest organ in the body after the skin and works in conjunction with the gall bladder. Some of the functions of the liver include:

  • metabolizing fats, carbohydrates and proteins
  • storing and releasing glycogen (glucose), and certain vitamins and minerals to help maintain homeostasis in the body
  • filtering the blood removing old cells and cellular debris, excess hormones, bacteria, fungi, parasites and other toxins and anything else that isn’t supposed to be in the blood
  • producing bile to help with the digestive process

To watch a short animated video on the function of the liver, click here. When it comes to drugs and herbs, the liver breaks down their components, filters anything unusable out of the blood and sends the remains on for the body to eliminate.

What is Hepatotoxicity?

Hepatotoxicity is defined as the capacity of a drug, chemical, or other exposure to produce injury to the liver. This causes the liver to not function normally. To be clear, not all drugs or chemicals cause liver injury. In some cases of hepatotoxicity, the injury is minor and the individual is able to recover upon discontinuing the offending substance. In cases of extreme injury, a liver transplant is required.

There are many potential causes of hepatotoxicity including over-the-counter and prescription drugs, pesticides, heavy metals and other industrial chemicals, and herbal and other supplements. Some typical symptoms of hepatotoxicity can include but aren’t limited to fatigue, jaundice, nausea, pale stools, dark colored urine, vomiting/diarrhea, fever and/or abdominal pain. For substances that the body is exposed to continually, symptoms can surface within a couple of days to a many months. It is also possible for an individual to have no or unspecified symptoms while sustaining injury. This can delay identification and treatment of hepatotoxicity. The sooner it is discovered, the better the chance for minimizing the injury and for the individual to recover.

Hepatotoxicity and Herbs

There are no definitive numbers on the incidence of herbal hepatotoxicity in the United States. According to the LiverTox website (by National Institute of Diabetes and Digestive and Kidney Diseases), “There are no reliable population-based statistics for the incidence of toxicity attributable to [herbal dietary supplements] in the United States, although the true incidence is likely to be very low.” As retail sales of herbal supplements continue to grow, more than likely the percentage of herbal hepatotoxicity incidents will grow as well.

When a patient presents symptoms of liver injury, a health care practitioner must use a “weeding out” process to determine if it is hepatotoxicity and if the cause is herb use. Different liver issues can present symptoms similar to herbal hepatotoxicity, so possible causes must be weeded out one by one. Consumers often underreport their use of herbal supplements to their health care practitioner making diagnosis more difficult. There are a few assessment models that can be used to try to determine the cause of the liver injury, but at this point there is no model that works perfectly for determining herbal hepatotoxicity.

There are some herbs that are known to cause liver injury. Pyrrolizidine alkaloid (PA) is an organic compound that is created by plants as protection against insect herbivores. PAs can be toxic to livestock and other animals as well as people. PAs are found in more than 350 plant species and can cause liver injury depending on the amount ingested. Some herbs in the Asteraceae and Boraginaceae plant families contain PAs such as boneset, borage, butterbur, coltsfoot and comfrey.

Other herbs that have been reported to cause liver injury include Chaparral, Germander, Greater celandine, Kava, and the oil of Pennyroyal. Chaparral and Kava have a history of use by Native Americans and islanders in the South Pacific respectively. It is possible that the reports of liver injury from these herbs are due more to how much was taken at a time, the concentration used and/or how the herb was prepared rather than the herb being straight-out toxic. There are some herbs that can have a therapeutic effect in small amounts but have a detrimental effect in larger amounts (e.g. Belladona). More scientific research on some of the herbs suspected of causing hepatotoxicity is needed before a definitive conclusion on toxicity can be reached.

Potential Causes of Herbal Hepatotoxicity

There are different causes that can contribute to herbal hepatotoxicity. They can be classified into two groups: ones that take place before the supplement reaches the consumer and ones that take place after the supplement reaches the consumer.

Before reaching the consumer

  • The wrong part of plant is used to create supplement. Different parts of a plant (leaves, flowers, roots, etc.) may contain different chemicals or different concentrations of chemicals. It is important for whoever is collecting and processing the herb material to know what parts of the plant should be used.
  • The herb material has been contaminated and/or adulterated. As we talked about in Things to Consider Before Using Herbal Supplements, contamination usually refers to the unintentional addition of foreign substances while adulteration is the intentional addition. Contamination can include micro-organisms, foreign plant material (e.g. weeds), pesticides, and heavy metals. Adulteration can include prescription drugs, OTC drugs, and other herbs included with the intent to substitute for the original herb.

One important note: Heavy metals can be included in some Ayurvedic mixtures called bhasmas where they are considered part of the formula. Use of these mixtures is controversial.

After reaching the consumer

  • Taking more of the supplement than is directed or recommended. This is the “more is better” belief. Sometimes with consumers using herbal blends along with single herb supplements, the overdose may be unintentional. Many herbs can have a therapeutic effect in small amounts but have a detrimental effect in larger amounts.
  • Mixing prescription/OTC drugs and herbal supplements. Prescription and OTC drugs can certainly have their own negative effects on the liver. There are certain drugs and herbs that when taken together create an additive or synergistic effect. Either of these effects can have a negative impact on the liver.
  • Having a current underlying liver issue. This can include hepatitis, diabetes, cirrhosis, etc. The preexisting issue may not make the consumer more likely to develop hepatotoxicity, but it may impact the extent of the injury and the ability of the liver to recover from the injury. It may also make a case of herbal hepatotoxicity more difficult to diagnose.

So What’s a Consumer to Do?

Share with your health care practitioner if you use herbal supplements, what you use and how much. Make sure to keep this list updated. If you have an underlying liver issue, check with your doctor/specialist about using herbal supplements. Be aware of the symptoms of hepatotoxicity and pay attention to your body. Remember that symptoms can show up months after beginning a supplement. If you have any concerns about herbal hepatotoxicity, contact your health care practitioner as soon as possible.

Remember that more is not necessarily better. Follow the direction label for use and check with your health care practitioner for dosage recommendations. If you are taking prescription or OTC drugs, be aware that there could be possible interactions with herbal supplements that could lead to liver injury. The LiverTox website allows consumers to search drugs and some herbs for their hepatotoxicity potential.

Look for herbal supplement companies that reliably practice cGMP and test for contamination and adulteration. Be aware that adulteration with prescription and OTC drugs can and does happen with unscrupulous herbal supplement companies. The types of supplements most often affected are ones marketed for weight loss, sexual performance and sports performance enhancement.

Next article – Free Resources for Information on Herbs

 

Links to Learn More

How does the liver work? – PubMed Health, U.S. National Library of Medicine

5 ways to be kind to your liver – John Hopkins Medicine

The liver and drug metabolism – The University of Nottingham, School of Nursing and Academic Division of Midwifery

Herbal Hepatotoxicity in traditional and modern medicine: actual key issues and new encouraging steps (April 2015) – Frontiers in Pharmacology website

Herbals and Dietary Supplements – LiverTox, Clinical and Research Information on Drug-Induced Liver Injury – National Institute of Diabetes and Digestive and Kidney Diseases

Drug/herb interaction checker tool – The University of Maryland Medical Center website

Drug/herb interaction checker tool – WebMD website